Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 155, NWS Omaha, NE

May 18, 2005Harrison County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at May 18, 2005, 1:54 AM CDT for Harrison County, Iowa. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2005, 1:54 AM CDT (06:54 UTC)
Expired
May 18, 2005, 2:30 AM CDT
In force
36 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Harrison County, IA

The radar

The Omaha radar (KOAX), 61 km from the middle of the area, began a volume at 06:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.9 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 364 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
364 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1449 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:05 PM CDT, 11 hours 49 minutes earlier.

Area forecast discussion, May 17, 2:05 PM CDT, 11 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
205 PM CDT TUE MAY 17 2005

.DISCUSSION...
RAIN CHANCES THROUGH THURSDAY THEN AGAIN ON SUNDAY ARE THE MAIN
FORECAST CONCERNS.

STRONG SOUTHERLY FLOW CONTINUES ACROSS THE CWA AS STRENGTHENING LOW
PRESSURE UNDER APPROACHING TROUGH INCREASES PRESSURE GRADIENT.  WILL
CONTINUE WIND ADVISORY THROUGH 8 PM FOR ALL OF THE CWA AS SEVERAL
LOCATIONS HAVE BEEN AT OR ABOVE CRITERIA THIS AFTERNOON.

CONVECTION HAS BEEN TRYING TO FIRE IN THE WESTERN DAKOTAS THIS
AFTERNOON WHERE CONVERGENCE IS MAXIMIZED NEAR SURFACE LOW.
CONVERGENCE ZONE/DRY LINE STRETCHING SOUTH THROUGH WESTERN NEBRASKA
AND WESTERN KANSAS IS EXPECTED TO GET ACTIVE AS THE AFTERNOON
PROGRESSES AS SURFACE HEATING AND COOLER MID LEVEL TEMPS BREAK CAP
IN THAT AREA.  MODELS HAVE BEEN CONSISTENT IN THIS SCENARIO.  AS
UPPER LOW/TROUGH RIDES EAST TONIGHT...EXPECT LINEAR CONVECTION TO
CONTINUE PROPAGATING EAST AS 50KT LOW LEVEL JET FEEDS HIGHER THETA-E
AIR INTO SYSTEM.  INSTABILITY PARAMETERS SHOW A DOWNWARD TREND
THROUGH THE NIGHT...SO AM NOT EXPECTING TOO MUCH IN THE WAY OF
SEVERE WEATHER...HOWEVER A FEW HIGH WIND EVENTS MAY BE POSSIBLE AS
LINE SWINGS THROUGH THE CWA.

CONVECTION SHOULD BE EXITING THE EASTERN CWA WEDNESDAY MORNING...SO
HAVE CARRIED POPS THEN.  POPS WERE INITIALLY REMOVED FROM THE
WEDNESDAY AFTERNOON FORECAST...BUT PROXIMITY OF UPPER LOW TO THE
NORTH AND RESIDUAL MOISTURE EAST WARRANTS AT LEAST SLIGHT CHANCE FOR
REDEVELOPMENT BY LATE IN THE DAY.

HAVE REMOVED RAIN CHANCES FOR WEDNESDAY NIGHT AND THURSDAY AS MODELS
ARE NOW CONVERGING ON UPPER LOW/TROUGH BEING EAST OR SOUTHEAST OF
THE CWA.

TEMPERATURES ON WEDNESDAY SHOULD BE THE COOLEST OF THE NEXT SEVERAL
AS LINGERING CLOUDS/NORTHWEST FLOW KEEP TEMPS IN THE 70S.  AM
LOOKING FOR AROUND 80 OR HIGHER THURSDAY AND FRIDAY WITH FEWER
CLOUDS AND A RETURN TO SOUTHERLY FLOW.  SATURDAY MAY BE THE WARMEST
AS SOUTH OR SOUTHWEST LOW LEVEL FLOW PUMPS UP TEMPS AHEAD OF NEXT
APPROACHING COLD FRONT.

STILL LOOKING AT DIVERGING MODEL SOLUTIONS FOR SUNDAY AND POSSIBLE
FRONTAL PASSAGE.  ECMWF IS A BIT FASTER THAN GFS...BUT BOTH DRAG A
FRONT THROUGH THE AREA SATURDAY NIGHT OR SUNDAY.  MOISTURE WILL
LIKELY BE LIMITED AS UPPER LOW SINKING INTO THE GULF CUTS OFF AMPLE
MOISTURE RETURN.  HOWEVER WILL MAINTAIN A CHANCE FOR THUNDERSTORMS
SUNDAY INTO SUNDAY NIGHT ALONG COLD FRONT.  THEN A SLIGHT COOL DOWN
MONDAY INTO TUESDAY BEHIND THIS SYSTEM.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...WIND ADVISORY UNTIL 8 PM FOR NEZ011-012-015>018-030>034-
     042>045-050>053-065>068-078-088>093.
IA...WIND ADVISORY UNTIL 8 PM FOR IAZ043-055-056-069-079-080-090-
     091.

&&

DERGAN
Hazardous weather outlook, May 17, 10:55 PM CDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1055 PM CDT TUE MAY 17 2005

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-181117-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1055 PM CDT TUE MAY 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

A LINE OF THUNDERSTORMS WILL MOVE EASTWARD ACROSS EASTERN NEBRASKA
OVERNIGHT...GRADUALLY WEAKENING AS IT REACHES FAR EASTERN NEBRASKA
AND WESTERN IOWA AFTER MIDNIGHT. SEVERE WEATHER IS UNLIKELY FROM
THESE STORMS.

STRONG THUNDERSTORMS MAY DEVELOP LATE WEDNESDAY AFTERNOON AS A
COLD FRONT PUSHES THROUGH THE SOUTHEAST CORNER OF NEBRASKA AND
SOUTHWEST IOWA...GENERALLY EAST OF A LINE FROM HARLAN IOWA TO
PLATTSMOUTH AND PAWNEE CITY. THE PRIMARY HAZARDS WILL BE
DAMAGING WINDS AND LARGE HAIL...BETWEEN 3 PM AND 8 PM WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS SATURDAY NIGHT THROUGH
SUNDAY NIGHT AS THE NEXT COLD FRONT MOVES THROUGH THE REGION.  IT IS
TOO SOON TO PREDICT THE SEVERE WEATHER POTENTIAL FROM THESE STORMS.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 3 PM AND 8 PM
WEDNESDAY IN SOUTHWEST IOWA AND PORTIONS OF SOUTHEAST NEBRASKA.

POLLACK

In the hours before

Special weather statement, May 17, 10:40 PM CDT, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1040 PM CDT TUE MAY 17 2005

NEZ011-016-030-180500-

...SEVERE THUNDERSTORM WATCH 285 THAT WAS PREVIOUSLY IN EFFECT UNTIL
MIDNIGHT FOR NORTHEAST NEBRASKA HAS BEEN CANCELLED...

THE SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR THE
FOLLOWING COUNTIES...

IN NORTHEAST NEBRASKA
     KNOX...ANTELOPE AND BOONE

DEWALD
Local storm report, May 18, 12:40 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1240 AM CDT WED MAY 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     HAIL             BELLWOOD                41.34N 97.24W
05/18/2005  0.75 INCH        BUTLER             NE   PUBLIC

&&

KLISH
Local storm report, May 18, 1:04 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
104 AM CDT WED MAY 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 AM     HAIL             1 S SNYDER              41.69N 96.79W
05/18/2005  1.00 INCH        DODGE              NE   EMERGENCY MNGR

&&

KLISH
Local storm report, May 18, 1:45 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
145 AM CDT WED MAY 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 AM     HAIL             TEKAMAH                 41.78N 96.22W
05/18/2005  0.88 INCH        BURT               NE   LAW ENFORCEMENT

&&

KLISH

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 12:04 AM CDTSevere Thunderstorm WarningOAXButler26 min
May 18, 12:13 AM CDTSevere Thunderstorm WarningOAXColfax32 min
May 18, 12:34 AM CDTSevere Thunderstorm WarningOAXDodge26 min
May 18, 12:58 AM CDTSevere Thunderstorm WarningOAXDodge32 min
May 18, 1:27 AM CDTSevere Thunderstorm WarningOAXBurt33 min
May 18, 2:54 AM CDTSevere Thunderstorm WarningOAXDouglas30 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.